Alabama, 2006

Damaging Winds and Lightning Strike in Alabama, May 21, 2006

May 21, 2006 · NWS HUN · 3 events in 1 county or zone

Similar to the previous day, a stationary front remained draped west to east near the Alabama and Tennessee state line. This provided a focus for a cluster of strong to severe thunderstorms which tracked east along the boundary during the evening hours producing strong winds, heavy downpours and frequent lightning across far northeast Alabama and far southern middle Tennessee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Similar to the previous day, a stationary front remained draped west to east near the Alabama and Tennessee state line. This provided a focus for a cluster of strong to severe thunderstorms which tracked east along the boundary during the evening hours producing strong winds, heavy downpours and frequent lightning across far northeast Alabama and far southern middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 21, 7:10 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 21, 7:10 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 PM CDT SUN MAY 21 2006

.UPDATE...
LATEST SURFACE ANALYSIS CONTINUES TO INDICATE QUASI-STATIONARY
FRONTAL BOUNDARY DRAPED FROM NORTHEAST ARKANSAS ACROSS SOUTHERN
MIDDLE TENNESSEE WITH SEVERAL WEAK UPR LVL IMPULSES RIDING ALONG
THE BOUNDARY HELPING TO GENERATE CONVECTION WITHIN MOIST/UNSTABLE
AIR MASS. CURRENTLY WATCHING CLUSTER OF STORMS EXTENDING FROM WAYNE
TO GILES COUNTY IN TENNESSEE...MOVING EAST-SOUTHEAST. A COUPLE OF
EMBEDDED STORMS HAVE APPROACHED SEVERE LIMITS...WITH PENNY-NICKEL
SIZE HAIL...TORRENTIAL RAIN AND CONTINUOUS CLOUD TO GROUND
LIGHTNING. DESPITE IMPRESSIVE VERTICAL GROWTH WITH SOME STORMS...
00Z SOUNDINGS SHOW FREEZING LVLS AROUND 13KFT SVR HAIL THRESHOLDS
WILL REMAIN HIGHER THAN NORMAL.

THESE STORMS ARE  MOVING INTO A SEMI-FAVORABLE ENVIRONMENT WITH
MLCAPE AROUND 1500 J/KG AND MARGINAL 20-30KT 0-6KM SHEAR. HOWEVER...
LOSS OF DAYTIME HEATING AND CONTINUED LOW LVL WAA SOUTH OF THE
BOUNDARY WILL WORK TO GRADUALLY STABILIZE THE ATMOSPHERE ENOUGH TO
DIMINISH WIDESPREAD SEVERE THREAT OVER THE NEXT 2-4 HOURS. CURRENT
WATCH 374 REMAINS IN EFFECT THROUGH 10 PM CDT FOR SRN MIDDLE TN AND
THE NRN COUNTIES OF ALABAMA. OVER THE NEXT 1-2 HOURS...WILL CONTINUE
TO MONITOR APPROACHING STORMS FROM TENNESSEE AND AREAS NORTH OF THE
TENNESSEE RIVER WILL NEED TO REMAIN ALERT TO RAPIDLY CHANGING
WEATHER.

IN CONTRAST FROM LAST EVENING...THERE IS LITTLE REDEVELOPMENT BEHIND
THIS MAIN AREA OF STORMS AT THIS TIME...HOWEVER A S/W TROUGH IS
PUSHING ACROSS SW MISSOURI WHICH COULD TRIGGER ADDITIONAL ELEVATED
CONVECTION THROUGH THE EVENING AND EARLY OVERNIGHT HOURS. FOR THE
TIME BEING...CURRENT FORECAST REFLECTS SITUATION WELL...SO NO
CHANGES WILL BE MADE. NADLER.83

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

24/83
Hazardous weather outlook, May 21, 7:22 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 PM CDT SUN MAY 21 2006

ALZ001>010-016-TNZ076-096-097-221200-
LAUDERDALE-COLBERT-FRANKLIN
AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
822 PM CDT SUN MAY 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A NEARLY STATIONARY FRONT DRAPED ACROSS SOUTHERN TENNESSEE WILL
CONTINUE TO BE THE FOCUS FOR SCATTERED STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS THROUGH THIS EVENING. THE PRIMARY THREATS WITH THE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...VERY
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR. THE
GREATEST THREAT AREAS THROUGH MIDNIGHT WILL BE LINCOLN...MOORE AND
FRANKLIN COUNTIES IN SOUTHERN MIDDLE TENNESSEE...AS WELL AS THE
EXTREME NORTHERN COUNTIES IN ALABAMA. SOUTH OF THE TENNESSEE
RIVER...MAINLY DRY CONDITIONS CAN BE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE SLOW MOVING FRONTAL BOUNDARY WILL REMAIN NEAR THE AREA ON
MONDAY...MAINTAINING THE THREAT OF ISOLATED THUNDERSTORMS...
MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. ADDITIONAL
THUNDERSTORM CHANCES WILL EXIST THURSDAY AND FRIDAY WITH A WEAK
TROUGH OF LOW PRESSURE.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN
ALERT TO THE SEVERE WEATHER POTENTIAL THROUGH AT LEAST MIDNIGHT
TONIGHT...ESPECIALLY ACROSS SOUTHERN MIDDLE TENNESSEE AND EXTREME
NORTHERN ALABAMA.

NADLER

In the hours before

Special weather statement, May 21, 5:34 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CDT SUN MAY 21 2006

ALZ009-010-220015-
DE KALB-JACKSON-
634 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
715 PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PISGAH...OR 10 MILES NORTHEAST OF
SCOTTSBORO...MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PISGAH.
  ROSALIE.
  FLAT ROCK.
  BEATY CROSSROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, May 21, 7:12 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
812 PM CDT SUN MAY 21 2006

TNZ097-220145-
FRANKLIN-
812 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 845 PM CDT...

AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF LYNCHBURG...MOVING EAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARMONY.
  TIMS FORD LAKE.
  WINCHESTER.
  DECHERD.
  COWAN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, May 21, 7:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
828 PM CDT SUN MAY 21 2006

ALZ005-006-220215-
LIMESTONE-MADISON-
828 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEAST LIMESTONE AND NORTHWEST
MADISON COUNTIES UNTIL 915 PM CDT...

AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 7 MILES SOUTH OF PULASKI...MOVING SOUTHEAST AT
20 MPH.

STRONG WIND GUSTS TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLAND GIN.
  ARDMORE.
  BETHEL.
  ELKWOOD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, May 21, 7:35 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
835 PM CDT SUN MAY 21 2006

ALZ001-005-006-TNZ096-220215-
LAUDERDALE-LIMESTONE-LINCOLN-MADISON-
835 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE...LIMESTONE...LINCOLN AND
MADISON COUNTIES UNTIL 915 PM CDT...

AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
PULASKI TO 7 MILES SOUTHWEST OF LORETTO...OR ALONG A LINE EXTENDING
FROM 7 MILES EAST OF PULASKI TO 13 MILES NORTHEAST OF
UNDERWOOD-PETERSVILLE...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEXINGTON.
  LESTER.
  GOOD SPRINGS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, May 21, 8:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CDT SUN MAY 21 2006

ALZ009-220245-
JACKSON-
907 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY UNTIL 945 PM CDT...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF HUNTLAND...OR 16 MILES SOUTH
OF WINCHESTER...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  JERICHO.
  HYTOP.
  BASS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG
Special weather statement, May 21, 8:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 PM CDT SUN MAY 21 2006

ALZ005-220240-
LIMESTONE-
915 PM CDT SUN MAY 21 2006

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 940 PM CDT...

AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ARDMORE...OR 11 MILES NORTH
OF ATHENS...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOLLAND GIN.
  ARDMORE.
  BETHEL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

PG

The radar

The Northeast Alabama radar (KHTX), 19 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Jackson

When
May 21, 8:20 PM CST to 9:00 PM CST
Where
Jackson County, Countywide
Reported by
UTILITY COMPANY
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Very frequent lightning was reported with numerous power outages resulting from lightning strikes to power structures.

Thunderstorm Wind, Jackson

When
May 21, 9:00 PM CST
Where
Jackson County, Stevenson
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.867, -85.850

Numerous trees and power lines were blown down. Several power outages were reported. Time estimated report.

Thunderstorm Wind, Jackson

When
May 21, 9:00 PM CST
Where
Jackson County, Hollywood
Measured
50 kt (58 mph) estimated sustained
Reported by
UTILITY COMPANY
Coordinates
34.717, -85.983

Numerous trees and power lines were blown down. Several power outages were reported. Time estimated report.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505940, 5505938, 5505939.